Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2002, 2:28 AM MDT for Stark County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2002, 2:28 AM MDT (08:28 UTC)
- Expired
- Jun 10, 2002, 3:30 AM MDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stark County, ND
The radar
The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -541 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 100828 SVRBIS NDC089-100930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 224 AM MDT MON JUN 10 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 330 AM MDT * AT 224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RICHARDTON...OR ABOUT 20 MILES EAST OF DICKINSON...ALONG INTERSTATE 94...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN STARK COUNTY UNTIL 330 AM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4697 10257 4669 10227 4673 10211 4700 10218 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:50 PM MDT, 12 hours 38 minutes earlier.
Area forecast discussion, Jun 9, 1:50 PM MDT, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SUN JUN 9 2002
PROBLEM FOR THE DAY WILL CONTINUE TO BE THE SURFACE LOW NOW IN
CENTRAL SOUTH DAKOTA AND THE UPPER LEVEL TROUGH OVER THE NORTHWEST.
HEAVY RAIN DURING THE NIGHT CAUSED SOME FLOODING IN THE SOUTHWEST
AND CENTRAL PORTIONS OF THE STATE WHERE TODAYS FLASH FLOOD GUIDANCE
INDICATES 1 TO 2 INCHES IN A 6 HOUR PERIOD WILL LIKELY RESULT IN
FLASH FLOODING. EXPECTING ANOTHER ROUND OF STORMS TONIGHT AND WILL
LIKELY ISSUE A FLASH FLOOD WATCH FOR THESE COUNTIES.
SURFACE LOW OVER CENTRAL ND/SD BORDER BRINGING DEWPOINTS UP INTO THE
60S OVER EASTERN ND. LOTS OF POTENTIAL ENERGY AT LOW LEVELS FOR
SEVERE STORMS FROM MONTANA ACROSS THE DAKOTAS...BUT MID LEVEL
CAPPING IS PREVENTING ANY KIND OF DEVELOPMENT. WILL HAVE TO WAIT
UNTIL EVENING OVER MONTANA AND FAR WESTERN ND FOR UPPER LEVEL ENERGY
ON THE STRENGTH OF A JET MOVING NORTHWARD ON EAST SIDE OF LARGE
UPPER LEVEL LOW OVER THE NWRN US. LIKE A REPEAT PERFORMANCE FROM
YESTERDAY...WITH STORMS BEGINNING IN THE WEST DURING THE
EVENING...THEN PROGRESSING EASTWARD OVERNIGHT INTO CENTRAL ND. BY
THE TIME THE ENERGY REACHES CENTRAL ND...THE BEST LIFTING IS OVER
NRN ND.
UPPER LOW IS STILL OVER ERN MT/SASKATCHEWAN AND JET WITH DRY SLOT
MOVES INTO SOUTH CENTRAL ND MONDAY AFTERNOON. THIS UPPER LOW MOVES
GRADUALLY EASTWARD ALONG THE NORTHERN BORDER OF ND...FINALLY MOVING
TO LAKE SUPERIOR BY THURSDAY MORNING. THIS WILL KEEP TEMPS ON THE
COOL SIDE AND KEEP A CHANCE OF SHOWERS IN THE FORECAST THROUGH
WEDNESDAY. A SLOW WARMUP AFTER THAT WITH UPPER LEVEL RIDGE BUILDING
INTO THE ROCKIES...ALTHOUGH ND REMAINS IN NWLY FLOW.
.BIS...FLOOD WATCH UNTIL 7 AM MONDAY MORNING FOR MCLEAN...MERCER
OLIVER...DUNN...BILLINGS...GOLDEN VALLEY COUNTIES.
VININGIn the hours before
Local storm report, Jun 10, 1:24 AM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
224 AM CDT MON JUN 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 AM (DIK)DICKINSON MUNI ARPT ND 58 MPH TSTM GUST
06/10/02 STARKSpecial weather statement, Jun 10, 1:35 AM MDT, 53 minutes before
NDZ001-009-017-100840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 235 AM CDT (135 AM MDT) MON JUN 10 2002 A LARGE BAND OF SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN MONTANA AND SOUTHWESTERN NORTH DAKOTA IS MOVING NORTHEAST INTO MCKENZIE COUNTY. THE ACTIVITY WILL CONTINUE TO MOVE INTO WILLIAMS AND DIVIDE COUNTIES. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...AS WELL AS PERIODS OF HEAVY RAIN. MINOR FLOODING OF LOW LYING AREAS AND AREAS OF POOR DRAINAGE IS POSSIBLE...USE CAUTION WHEN APPROACHING POOLED WATER AS IT MAY BE MUCH DEEPER THAN IT APPEARS. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:15 AM MDT | Severe Thunderstorm Warning | BIS | Slope | 60 min |
| Jun 10, 12:49 AM MDT | Severe Thunderstorm Warning | BIS | Stark | 56 min |
| Jun 10, 1:27 AM MDT | Severe Thunderstorm Warning | BIS | Dunn | 63 min |
| Jun 10, 1:33 AM MDT | Flash Flood Warning | BIS | Billings, Dunn, Stark | 6 hr |
| Jun 10, 2:26 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 64 min |
| Jun 10, 3:09 AM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 51 min |
| Jun 10, 3:22 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 53 min |
| Jun 10, 4:03 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, Sheridan | 57 min |
| Jun 10, 4:56 AM MDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.